MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-2-4-3D
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/27/2021
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that after the microcatheter and intracranial support catheter were in place, a qc-3-6-3d was filled fir st.Them it was found a qc-2-4-3d could not enter the microcatheter due to resistance in the sheath.A replacement coil of the same model was used, and it passed smoothly.The procedure was then completed with no further issue reported.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a saccular, ruptured aneurysm of the anterior communicating (acom) artery with a max diameter of 4 mm and a 3 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was minimal.Additional information received reported that during preparation, the introducer sheath was held vertically when the implant coil was pulled back inside during hydration.
 
Additional Manufacturer Narrative
Product analysis: as found condition: the axium coil was returned for analysis within a shipping box, within a plastic bio-pouch, and within a dispenser coil.Visual inspection/damage location details: the axium pusher actuator interface (ai) and hypotube break indicator (hbi) were found intact.The axium coil was returned with the introducer sheath correctly assembled on the pusher with the wave lock at the proximal end.No damages were found with the introducer sheath.The axium implant coil was found to be already detached from the pusher.The implant coil was not returned.The pusher was removed from within the introducer sheath.The axium pusher was found bent and broken at ~44.6cm from the pusher distal end with the release wire pulled for 1.5mm.The shield coil was removed, the release wire tip was not extending from the pusher distal end.The release wire coin was found pulled back from the lumen stop.Testing/analysis: none.Conclusion: based on the device analysis and reported information, the customer¿s ¿coil resistance/stuck in sheath¿ report could not be confirmed.There were no reported issue preparing the axium coil prior to use (which includes coil hydration).Therefore, it is possible that the implant coil became damaged during preparation or due to an improper hubbing technique (over tightening of the rhv).However, as the implant coil was not returned any contributing factors could not be assessed and the root cause for the resistance could not be determined.Regarding the detachment of the implant coil, it is likely the damage to the pusher contributed to the event.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key12502470
Report Number2029214-2021-01181
Device Sequence Number3596977
Product Code KRD
UDI-Device Identifier00847536017399
UDI-Public00847536017399
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/11/2022
Device Model NumberQC-2-4-3D
Device Catalogue NumberQC-2-4-3D
Device Lot NumberA781748
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/25/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/16/2021
Initial Report FDA Received Date09/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR